Oklahoma, 2020Heavy Snow in Oklahoma, December 15, 2020
December 15, 2020 · NWS OUN · 7 events in 7 counties and zones
Heavy snow fell on the 15th across many of the same areas in northern and central Oklahoma from a few days prior as a closed low took a very similar track to the previous system.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell on the 15th across many of the same areas in northern and central Oklahoma from a few days prior as a closed low took a very similar track to the previous system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 15, 5:53 AM CST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 15, 5:53 AM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
553 AM CST Tue Dec 15 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 452 AM CST Tue Dec 15 2020
Upper low is tracking toward the area with some radar echoes now
both moving across western Oklahoma and also developing in the
Panhandles and west Texas, although much of this is virga at the
moment across Oklahoma and the eastern panhandles as the falling
precipitation evaporates in a dry layer above the surface. But
this evaporation will increase humidity in this layer, and more
precipitation will begin reaching the ground within the next few
hours across western Oklahoma as humidity increases in this
layer. Models are showing decent consistency of the axis of
heaviest precipitation extending from west central and northwest
Oklahoma to just west of OKC and it looks like 4 to 5 inches of
snow is expected in this area. Snowfall amounts have only been
adjusted a little bit relative to yesterday evening's update, and
the geography of the warning and advisory still looks good, so no
change is being made to the headlines at this time. Although the
model consensus is for the snowfall rates to begin to decrease as
the band approaches central Oklahoma, a couple of the high-
resolution models do show precipitation rates persisting a little
longer, so we will be watching the trends. If this does occur, the
band of heavier snow may extend to near or just south of OKC. The
combination of a dry slot working around the upper circulation
and somewhat warmer temperatures in the south will limit snowfall
accumulation across north Texas and southern Oklahoma, although
some mixed precipitation will likely be observed.
Although there is likely a layer of temperatures above freezing
aloft this morning, the wet bulb temperature profile appears to be
below freezing, so at the virga falls into the layer and both
temperature and dewpoint trend toward the wet bulb temperature,
the temperature of the warm layer is expected to fall below
freezing by the time precipitation starts reaching the ground, so
sleet is not expected to be an issue.
Precipitation rates are expected to decrease through the afternoon
and move out of the area this evening. The snowpack will affect
temperatures somewhat across northwestern Oklahoma tonight, but
the late clearing and the keeping some wind will prevent the
temperatures from plummeting quite as much as we saw Monday
morning in some areas.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 351 AM CST Tue Dec 15 2020
High pressure will settle across our area on Wednesday. With the
potential of additional snow accumulations during the short term of
the forecast as well as the current snowpack across much of the
northern half of our area, will go a little cooler than NBM with the
SuperBlend for the afternoon MaxT. Of course that will likely need
to be adjusted based on where the new snowpack actually sets up.
Will stick with the NBM temperatures across snow-free areas of our
south. With calm to light variable winds and clear skies, would
expect to see strong radiational cooling during the night, and
coldest over our persisting snowpack. Will adjust temperatures a
little bit cooler than NBM for MinT across our north. By Thursday,
our surface high is expected to have moved and settled in across the
Mississippi River Delta region, resulting in a return of warmer
southerly winds as an upper ridge builds. Temperatures should
rebound becoming more seasonably average (lower to mid 50s) across
our snow-free south, and just a little bit cooler than average
across the melting snowpack of central, western, and northern
Oklahoma.
On Friday, our upper flow aloft shifts southwesterly as a trough
begins digging into the U.S. Southwest and a surface low & cold
front drops down from the Central into the Southern High Plains of
the TX/OK Panhandles. With a tight pressure gradient across our
area between two surface circulations, will expect Friday morning
and afternoon to be windy and gusty. The NBM was a quite weak with
the winds, so populated the wind grids for Friday with a more robust
GFS solution. By the evening hours, expecting the upper trough to
start moving through and the cold front making its push across
northwest Oklahoma. With some marginal lowlevel moisture advection
ahead of the front across southeast Oklahoma, could see some light
rain develop there along the frontal passage, so will maintain low
POPs for rain across southeast Oklahoma for early Saturday morning.
Although a couple of the convective indices are hinting thunder,
will keep out any mention of it at time since it is still far out.
Both ECMWF & GFS 1000-850mb thickness suggest we may be tapping into
some slightly cooler air than previously thought across the Central
Plains behind Saturdays frontal passage, but this far out won't make
any temperature adjustments.
&&
.AVIATION...
(12Z TAFS)
Issued at 544 AM CST Tue Dec 15 2020
MVFR and IFR conditions have developed and spread west across the
area this morning as east winds bring higher moisture into the
area. Meanwhile precipitation developing over the Texas panhandle
and west Texas will spread east into the area, with MVFR and
widespread IFR conditions developing here as well. Precipitation
will likely be virga initially, evaporating before reaching the
ground, but more of the precipitation will begin reaching the
ground within the next couple of hours. Moderate to heavy snow
will develop across northwest and west central Oklahoma and shift
east through the day toward central Oklahoma. Accumulation of 3 to
5 inches is expected in this area of heavier snow. Precipitation
will begin as rain and then mix with or change to snow farther
south at KSPS and perhaps KLAW. The precipitation will move out
this evening with skies slowly clearing in western Oklahoma and
western north Texas before sunrise.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 34 24 35 21 / 90 30 0 0
Hobart OK 33 20 40 19 / 90 30 0 0
Wichita Falls TX 38 26 46 25 / 40 20 0 0
Gage OK 31 13 37 16 / 100 30 0 0
Ponca City OK 38 21 35 18 / 60 40 0 0
Durant OK 37 29 45 27 / 50 40 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 9 PM CST this evening for
OKZ005>008-012-013-019-020-025>035-038-042.
Winter Storm Warning until 9 PM CST this evening for OKZ004-
009>011-014>018-021>024.
TX...None.
&&
SHORT TERM...26
LONG TERM....68
AVIATION...26Hazardous weather outlook, Dec 15, 4:30 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
430 AM CST Tue Dec 15 2020
OKZ004>048-050>052-TXZ083>090-161030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 AM CST Tue Dec 15 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Snow...
Areas of snow will develop this morning and persist through the
afternoon across portions of western, central, and northern
Oklahoma. Accumulations of 4 to 6 inches, with locally higher
amounts will be possible across portions of central and western
Oklahoma. Accumulating snow will gradually end from west to east
this afternoon, although some light snow may persist into the
evening hours. The snow may cause slick roads in some areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
No hazardous weather is expected at this time.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Heavy Snow, Canadian
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Canadian forecast zone
- Reported by
- Public
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
About 4 inches of snowfall accumulation was reported across the county.
Heavy Snow, Dewey
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Dewey forecast zone
- Reported by
- Public
- Coordinates
- 35.988, -99.008 (the zone’s center; the record gives no point)
About 4 to 6 inches of snowfall accumulation was reported across the county, with a maximum of 6.5 inches reported 1 N of Vici.
Heavy Snow, Kay
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Kay forecast zone
- Reported by
- Public
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
About 4 inches of snowfall accumulation was reported across the county.
Heavy Snow, Kingfisher
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Kingfisher forecast zone
- Reported by
- Public
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
About 4 to 5 inches of snowfall accumulation was reported across the county, with a maximum of 5.2 reported in Okarche.
Heavy Snow, Oklahoma
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Public
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
About 4 inches of snowfall accumulation was reported across the county.
Heavy Snow, Woods
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Woods forecast zone
- Reported by
- Public
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
About 4 to 6 inches of snowfall accumulation was reported across the county, with a maximum of 5.8 reported in Waynoka.
Heavy Snow, Woodward
- When
- December 15, 10:00 AM CST to 11:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- Public
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
About 5 to 10 inches of snowfall accumulation was reported across the county, with a maximum of 10 reported 1 SSW of Woodward.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 15 to 21, 20208 events
- Drought in Texas, December 15 to 31, 20205 events
- High Wind in Wyoming, December 15 to 17, 202066 kt wind · 5 events
- Dense Fog in California, December 15, 20204 events
- High Wind in Wyoming, December 15, 202066 kt wind · 1 event
- High Wind in Montana, December 15, 202055 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935129, 935130, 935131, 935132, 935134, 935135, 935136.